What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 10:46 AM MST, 1 hour 3 minutes earlier. Its key messages:
- -Very windy with a slight chance of stronger thunderstorms today. -Very strong winds possible tonight and Tues across northeast WY, the Black Hills, and northwest SD. -Unsettled and cool through mid week, then slowly warming.
Area forecast discussion, May 6, 10:46 AM MST, 1 hour 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1146 AM MDT Mon May 6 2024
.KEY MESSAGES...
-Very windy with a slight chance of stronger thunderstorms today.
-Very strong winds possible tonight and Tues across northeast WY,
the Black Hills, and northwest SD.
-Unsettled and cool through mid week, then slowly warming.
&&
.DISCUSSION...(Today Through Sunday)
Issued at 311 AM MDT Mon May 6 2024
09Z upper level analysis has strong closed low over southwest WY
with 110kt jet rounding the base of the main trof. Showers and
isolated storms are lifting north across the area at the moment.
At the surface, low pressure is located across southeast WY with
in inverted trof extending into eastern MT. Strong southeast winds
are present across the forecast area, with temperatures in the
50s.
Vigorous and complex system will affect the area for the next
several days, as the upper low lifts across western SD, pinwheels
through western ND, then finally shifts southeast by mid week.
Cool and unsettled conditions, along with a lot of wind, will be
the main weather story for the next several days.
On the precip side of things, surface low pressure and associated
trof will swing northeast across the area today. Along the trof, a
few stronger storms are expected early this afternoon to the north
and east of the Black Hills. Modest CAPE, good shear, and low
level helicity could produce an isolated tornado with these
storms. Threat is short lived as the trof shifts quickly northeast
by late afternoon. More widespread rains will impact northeastern
WY, the western portions of the Black Hills, and northwestern SD,
as abundant moisture wraps around the backside of the low. Some
light snow will be possible across the higher elevations of the
Black Hills tonight into Tuesday night.
On the wind side of things, very windy conditions are expected
with this very dynamic system. West to southwest winds will
increase again today as the surface trof swings north of the
area. Have issued a Wind Advisory for much of the SD plains
starting at noon today with winds persisting into the evening. As
the surface low and upper low become stacked tonight, winds could
increase even more across parts of northeastern WY, the Black
Hills, and northwestern SD. A High Wind Watch remains in affect
for this evening into Tuesday.
Precip chances decrease on Tuesday as the system spins across
western ND, but very windy conditions will persist across western
SD, especially far northwest SD where Warning criteria winds will
be possible. Upper low finally starts to weaken on Wednesday, as
it tracks back southeast across central and eastern SD. Windy
conditions will persist along with chances for showers and
isolated thunder.
Drier and less windy conditions will slowly work back into the
area late Thursday into Friday as weak high pressure slides into
the area from the northwest. Temperatures will climb back into the
60s for Friday and Saturday, with some 70s returning for Sunday.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1144 AM MDT Mon May 6 2024
Showers and storms are expected this afternoon and tonight over
much of the forecast area. MVFR/IFR conditions can be expected
with these showers and storms. Winds will shift out of the west-
northwest throughout the day, with gusts 35-50 knots possible by
early afternoon through the late evening hours. These strong winds
will persist through the overnight hours.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 11 PM MDT this evening for SDZ001-002-
012>014-026-027-030>032-041>043-073>075-078.
High Wind Watch from 6 PM MDT this evening through Tuesday
afternoon for SDZ001-012-013-024>026-028>031-072>074-078.
Wind Advisory until 11 PM MDT /midnight CDT/ this evening for
SDZ044-046-047-049-076-077.
WY...High Wind Watch from 6 PM MDT this evening through Tuesday
afternoon for WYZ054-056-057-060.
&&
DISCUSSION/KEY MESSAGES...15
AVIATION...DyeHazardous weather outlook, May 6, 10:40 AM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1140 AM MDT Mon May 6 2024
SDZ024-027>029-041-074-075-WYZ054>059-071300-
Northern Black Hills-Southern Foothills-Central Black Hills-
Southern Black Hills-Western Fall River-Hermosa Foothills-
Eastern Fall River-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
1140 AM MDT Mon May 6 2024
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...This Afternoon and Tonight
Strong southerly winds will be possible across the western South
Dakota plains this afternoon. Gusts of 55 to 60 mph are possible,
especially along and south of I-90. Rain showers will also be
possible over the region tonight into Tuesday
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.
Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060-
071300-
Harding-Butte-Northern Meade Co Plains-Northern Foothills-
Rapid City-Custer Co Plains-Pennington Co Plains-
Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson-
Northeastern Crook-
1140 AM MDT Mon May 6 2024
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.
.DAY ONE...This Afternoon and Tonight
There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.
Outside of storms, strong winds are also expected. Winds will
shift to the west by this evening with widespread gusts of 60 to
70 mph possible across northwestern South Dakota, portions of
northeastern Wyoming, and in the foothills of the Black Hills.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected.
Winds will begin to decrease Wednesday. Isolated thunderstorms
are possible, but severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ002-014-032-043-046-047-049-078-071300-
Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd-
Tripp-Southern Perkins-
1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/
This Hazardous Weather Outlook is for portions of western South
Dakota.
.DAY ONE...This Afternoon and Tonight
There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.
Winds will shift to the west by this evening with widespread
gusts of 60 to 70 mph possible across northwestern South Dakota,
portions of northeastern Wyoming, and in the foothills of the
Black Hills.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.
Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, May 6, 9:09 AM MST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1009 AM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM Non-Tstm Wnd Gst 1 ESE Martin 43.17N 101.71W
05/06/2024 M55 mph Bennett SD AWOS
0954 AM Non-Tstm Wnd Gst 15 SSE Mission 43.10N 100.60W
05/06/2024 M51 mph Todd SD Mesonet
&&
DYESpecial weather statement, May 6, 9:22 AM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1022 AM MDT Mon May 6 2024
SDZ031-073-061645-
Pennington Co Plains SD-Southern Meade Co Plains SD-
1022 AM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MEADE AND SOUTH
CENTRAL PENNINGTON COUNTIES THROUGH 1045 AM MDT...
At 1022 AM MDT, Doppler radar was tracking a strong thunderstorm near
Thompson Butte, or 18 miles southeast of Rapid City, moving north at
50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Caputa, Farmingdale, and Thompson Butte around 1025 AM MDT.
Rapid City Airport around 1030 AM MDT.
This includes Interstate 90 in South Dakota between Mile Markers 64
and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 10314 4423 10281 4386 10283 4386 10308
TIME...MOT...LOC 1622Z 179DEG 44KT 4390 10296
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCLocal storm report, May 6, 9:41 AM MST, 2 hours 8 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Rapid City SD
1041 AM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Flood 1 SSW Dwtn Gillette 44.28N 105.51W
05/06/2024 Campbell WY Emergency Mngr
Flooding around Cottonwood Park. 4J Rd is flooded south
of Box Elder Road near the library.
&&
MLSLocal storm report, May 6, 10:09 AM MST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1109 AM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM Non-Tstm Wnd Gst 11 SW Parmelee 43.23N 101.20W
05/06/2024 M53 mph Todd SD Mesonet
1052 AM Non-Tstm Wnd Gst 1 NE Midland 44.08N 101.14W
05/06/2024 M51 mph Haakon SD Mesonet
&&
DYESpecial weather statement, May 6, 11:09 AM MST, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1209 PM MDT Mon May 6 2024
SDZ012-013-061845-
Butte SD-Northern Meade Co Plains SD-
1209 PM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BUTTE AND NORTH
CENTRAL MEADE COUNTIES THROUGH 1245 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fairpoint, or 32 miles northeast of Sturgis,
moving north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Butte
and north central Meade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4461 10290 4461 10300 4493 10331 4501 10292
TIME...MOT...LOC 1808Z 164DEG 33KT 4468 10299
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DyeLocal storm report, May 6, 11:14 AM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1214 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Non-Tstm Wnd Gst 1 NE Midland 44.08N 101.14W
05/06/2024 M55 mph Haakon SD Mesonet
1133 AM Non-Tstm Wnd Gst 3 E Philip 44.05N 101.60W
05/06/2024 M53 mph Haakon SD ASOS
1150 AM Non-Tstm Wnd Gst 1 S White River 43.56N 100.74W
05/06/2024 M50 mph Mellette SD Mesonet
1154 AM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
05/06/2024 M52 mph Jackson SD Mesonet
&&
MLS